Mississippi, 2002

Flash Flooding and Flood in Mississippi, December 19, 2002

December 19, 2002 · NWS MEG · 5 events in 5 counties and zones

4 flash flood, 1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$36,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Dec 19, 3:30 AM CST, 30 minutes earlier.

Area forecast discussion, Dec 19, 3:30 AM CST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
330 AM CST THU DEC 19 2002

KNQA RADAR SHOWS A LINE OF SHOWERS WITH EMBEDDED THUNDERSTORMS
STRETCHING FROM THE NORTHEAST TO THE SOUTHWEST PART OF THE CWA.  THE
LINE HAS BEEN SLOWLY MOVING WEST.  THE LINE HAS SHOWN SIGNS OF
WEAKENING.  MODELS ARE SHOWING REDEVELOPMENT OF THUNDERSTORMS IN
MOST OF THE CWA.  SPC HAS A MODERATE RISK OF SEVERE STORMS IN THE
TUPELO AREA.  A SLIGHT RISK IN THE REST OF THE COUNTIES EAST OF THE
MISSISSIPPI RIVER. HEAVY RAINFALL IS POSSIBLE TODAY...BUT DON/T
EXPECT ANY HEAVIER RAIN THAN WHAT WE HAVE HAD TONIGHT.  WILL HOLD
OFF ISSUING ANY FLASH FLOOD WATCH BECAUSE OF THIS REASON. EXPECT THE
LINE OF SHOWERS AND STORMS TO CONTINUE TO MOVE SLOWLY.  GUIDANCE IS
SHOWING VERY HIGH POPS...CATEGORICAL EVERYWHERE.  CURRENTLY
JONESBORO ZONE AREA HAS HARDLY ANY RAIN IN THE AREA...BUT MODELS ARE
SHOWING SOME REDEVELOPMENT OF SHOWERS BEHIND THE CURRENT LINE.  SO
WILL GO LIKELY IN JONESBORO AND CATEGORICAL EVERYWHERE ELSE. THE
FRONT WILL PASS THROUGH THE MEMPHIS AREA AROUND MIDDAY ENDING THE
CHANCE OF THUNDERSTORMS...ONCE THE FRONT PASSES THROUGH.  SHOWERS
MAY LINGER THOUGH THROUGH THURSDAY NIGHT IN AREAS EAST OF THE
RIVER.  SO HAVE PUT SLIGHT CHANCE POPS IN MEMPHIS AND JACKSON ZONE
GROUPING AND CHANCE POPS IN THE TUPELO ZONE.

TEMPERATURES WILL DROP BEHIND THE FRONT BACK TO NEAR CLIMO.  CLOUDS
WILL BEGIN TO DECREASE THURSDAY NIGHT.  HIGH PRESSURE MOVES INTO THE
AREA ON FRIDAY.  EXPECT COOLER BUT SUNNY CONDITIONS.

THE NEXT FRONT WILL APPROACH THE AREA ON SATURDAY AND WILL MOVE
THROUGH THE AREA ON SATURDAY NIGHT.  MODELS SHOWING PRECIPITATION
STARTING SATURDAY AFTERNOON ENDING SUNDAY MORNING.  EXPECT
PRECIPITATION TO BE RAIN FOR MOST OF THE NIGHT BUT MAY CHANGE TO
SNOW AS TEMPERATURES DROP BEHIND THE FRONT. HAVE ADDED SLIGHT CHANCE
POPS OF RAIN EVERYWHERE SATURDAY AND HAVE ADDED A CHANCE OF RAIN OR
SNOW SATURDAY NIGHT EVERYWHERE FOR NOW.

HIGH PRESSURE MOVES BACK INTO THE AREA BEHIND THE FRONT.
TEMPERATURES WILL REMAIN ON THE COOL SIDE.  A LOW PRESSURE SYSTEM
WILL APPROACH THE AREA CHRISTMAS EVE AND CHRISTMAS DAY.  HAVE KEPT A
CHANCE FOR RAIN ON CHRISTMAS EVE AND A CHANCE FOR RAIN OR SNOW ON
CHRISTMAS DAY.

PRELIMINARY NUMBERS
MEM 62/37 52/35 54 +2002
MKL 60/34 50/32 52 +2002
JBR 58/34 51/33 52 71002
TUP 65/40 53/33 55 +3002

.MEG...NONE.

KRS
Hazardous weather outlook, Dec 18, 9:50 PM CST, 6 hours 10 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-191100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
950 PM CST WED DEC 18 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...REST OF TONIGHT...

THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS...ACROSS NORTHWEST
MISSISSIPPI...SOUTHWEST TENNESSEE AND EAST CENTRAL ARKANSAS. THIS
INCLUDES MEMPHIS...JACKSON...CLARKSDALE...HELENA AND OXFORD. THERE
IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS FOR THE REST OF THE MID
SOUTH...INCLUDING JONESBORO AND TUPELO.

DAMAGING WINDS AND HEAVY RAIN ARE POSSIBLE OVER THE ENTIRE MID
SOUTH. ISOLATED TORNADOES AND LARGE HAIL ARE POSSIBLE OVER THE
MODERATE RISK AREA. THE MOST LIKELY TIME PERIOD FOR SEVERE WEATHER
WILL BE FROM 10 PM UNTIL MIDNIGHT IN EAST ARKANSAS AND FROM 10 PM
UNTIL 6 AM IN WEST TENNESSEE AND NORTH MISSISSIPPI.

A POWERFUL JET STREAM COUPLED WITH WARM MOIST AIR AT THE SURFACE
IS THE REASON FOR THE RISK OF SEVERE THUNDERSTORMS TONIGHT.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS WILL CONTINUE TO OCCUR ON THURSDAY. THE MOST LIKELY
AREA FOR SEVERE WEATHER WILL EAST OF THE MISSISSIPPI RIVER.  THE
BIGGEST THREAT WILL BE DAMAGING THUNDERSTORM WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NECESSARY TONIGHT.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. ADDITIONAL INFORMATION IS ALSO AVAILABLE ON THE
INTERNET AT (LOWER CASE): HTTP://WWW.SRH.NOAA.GOV/MEG.

SWC

In the hours before

Local storm report, Dec 18, 11:32 PM CST, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1132 PM CST WED DEC 18 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0645 PM    CARDWELL                  MO   WIND DAMAGE
12/18/02   DUNKLIN                        60 MPH WINDS. REPORTED BY
                                          HAM RADIO OPERATOR.

0710 PM    CARUTHERSVILLE            MO   WIND DAMAGE
12/18/02   PEMISCOT                       LARGE TREE LIMBS DOWN
                                          SMALL HAIL AND STREET
                                          FLOODING. REPORTED BY
                                          SPOTTER.

0820 PM    WYNNE                     AR   WIND DAMAGE
12/18/02   CROSS                          ROOF BLOWN OFF
                                          RESTAURANT. EVACUATING
                                          DUE TO A GAS LEAK.
                                          REPORTED BY EMPLOYEE OF
                                          THE COACHMAN INN.

0820 PM    WYNNE                     AR   WIND DAMAGE
12/18/02   CROSS                          3 MOBILE HOMES
                                          OVERTURNED. REPORTED BY
                                          CROSS COUNTY EMA.

0915 PM    WEST MEMPHIS              AR   WIND DAMAGE
12/18/02   CRITTENDEN                     POWER LINES DOWN.
                                          REPORTED BY STATE POLICE.

0930 PM    AUBREY                    AR   TORNADO
12/18/02   LEE(AR)                        TORNADO TOUCHDOWN CAUSED
                                          PROPERTY DAMAGE. REPORTED
                                          BY LEE(AR) COUNTY
                                          SHERIFFS OFFICE.

1000 PM    COVINGTON                 TN   0.75 INCH HAIL
12/18/02   TIPTON                         REPORTED BY TIPTON COUNTY
                                          EMA.

1015 PM    SOUTHAVEN                 MS   0.75 INCH HAIL
12/18/02   DESOTO                         ALONG I-55 BETWEEN STATE
                                          LINE ROAD AND GOODMAN
                                          ROAD. REPORTED BY DESOTO
                                          COUNTY EMA.
Special weather statement, Dec 19, 1:30 AM CST, 2 hours 30 minutes before
MSZ002>006-009-013>017-020>024-TNZ001>004-019>021-048>055-089>092-
190900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
130 AM CST THU DEC 19 2002

...PORTION OF TORNADO WATCH 789 HAS BEEN CANCELED...

TORNADO WATCH 789 HAS BEEN CANCELED FOR THE FOLLOWING COUNTIES IN
ARKANSAS...CRITTENDEN...LEE...MISSISSIPPI...PHILLIPS...AND ST.
FRANCIS.  IN TENNESSEE THE FOLLOWING COUNTIES HAVE BEEN CANCELED
FROM THE WATCH...TIPTON...SHELBY...HAYWOOD.  IN MISSISSIPPI THE
FOLLOWING COUNTIES HAVE BEEN CANCELED FROM THE
WATCH...DESOTO...COAHOMA...AND TUNICA.

KRS

The radar

The Memphis radar (KNQA), 141 km away, was scanning. The volume nearest the first event began at 10:00 UTC.

Open the radar archive at this moment

Event by event

4 flash flood, 1 flood. Local standard time, as filed.

Flash Flood, Coahoma

When
December 19, 4:00 AM CST to 7:00 AM CST
Where
Coahoma County, Clarksdale
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
34.229, -90.603 (the zone’s center; the record gives no point)

Flood water reached up to some homes. Several roads were flooded.

Flash Flood, De Soto

When
December 19, 8:30 AM CST to 10:30 AM CST
Where
De Soto County, Horn Lake
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
34.875, -89.992 (the zone’s center; the record gives no point)

Several roads were closed due to flooding.

Flash Flood, Tate

When
December 19, 8:30 AM CST to 10:30 AM CST
Where
Tate County, Senatobia
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
34.650, -89.945 (the zone’s center; the record gives no point)

Some roads were closed due to flooding.

Flash Flood, Marshall

When
December 19, 10:00 AM CST to 12:30 PM CST
Where
Marshall County, Holly Spgs
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
34.762, -89.503 (the zone’s center; the record gives no point)

One road was washed out. Several other roads were flooded.

Flood, Panola

When
December 19, 11:00 AM CST to 11:30 AM CST
Where
Panola County, Crenshaw
Property damage
$500
Reported by
GENERAL PUBLIC
Coordinates
34.364, -89.951 (the zone’s center; the record gives no point)

Some minor street flooding occurred in Crenshaw.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2002Every state in 2002This day in weather historyWarnings in Mississippi, December 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5325998, 5325995, 5325996, 5325997, 5325994.